Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Oct 1, 2017, 4:03 PM CDT for Kidder County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2017, 4:03 PM CDT (21:03 UTC)
- Expired
- Oct 1, 2017, 4:26 PM CDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WUUS53 KBIS 012103
SVRBIS
NDC043-012200-
/O.NEW.KBIS.SV.W.0148.171001T2103Z-171001T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
403 PM CDT SUN OCT 1 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Kidder County in south central North Dakota...
* Until 500 PM CDT
* At 403 PM CDT, a severe thunderstorm was located 5 miles northwest
of Steele, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Robinson around 455 PM CDT.
Other locations impacted by this severe thunderstorm include Lake
Williams and Horsehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 10008 4721 10005 4720 9948 4700 9948
4681 9997
TIME...MOT...LOC 2103Z 216DEG 21KT 4690 10002
HAIL...1.00IN
WIND...60MPH
$$
JONES1 follow-up statement
812
WWUS53 KBIS 012126
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
426 PM CDT SUN OCT 1 2017
NDC043-012136-
/O.CAN.KBIS.SV.W.0148.000000T0000Z-171001T2200Z/
Kidder ND-
426 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIDDER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4687 10008 4721 10005 4720 9948 4700 9948
4681 9997
TIME...MOT...LOC 2123Z 216DEG 21KT 4701 9990
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:13 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 1, 2:13 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 213 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 213 PM CDT Sun Oct 1 2017 Forecast highlights in the short term period will continue to be showers and thunderstorm chances now through early this evening. Still expect a window for strong to severe storms 19-01Z today over my central and east, more so my south central and southeast. Currently, large trough of low pressure remains over the western CONUS with strong southwest flow aloft over the Northern Plains. Strong embedded S/WV impulses rotating around the trough and lifting northeast across the region resulting in showers across eastern MT/western ND and across the upper Mississippi. Surface trough over the central Dakotas will be the focus for possible strong to severe storms this afternoon as we destabilize. Clearing has been occurring the past few hours along the trough axis and has led to CU development over south central ND. ESRL HRRR has consistently focused convective initialization in this area between 19-20Z. SPC earlier moved the marginal risk farther west for severe thunderstorm potential, just east of Minot and Bismarck for the remainder of this afternoon into early this evening. This conditional severe threat seems plausible and supported by the latest CAM suites. 1000-1500 J/KG of MLCAPE and effective deep layer shear around 30 kts, will combine with strong sfc forcing and support aloft for a few organized updrafts. Main threats will be large hail (quarter to golf ball size) and winds up to 70 mph for the stronger storms. Given low cigs and 0-1KM shear a low end tornado threat will also exist. Precipitation will decrease from southwest to northeast early to mid evening as drier air advects into our area. Another strong embedded wave will bring a decent chance for showers to the James River Valley overnight. .LONG TERM...(Monday night through Sunday) Issued at 213 PM CDT Sun Oct 1 2017 Cooler temperatures this coming week, and perhaps a rain snow mix west Tuesday morning highlight the extended forecast. Upper level low develops Monday night over eastern MT and remains over the state through mid week before lifting northeast. This feature will keep some precipitation chances over our area through Tuesday. Temperatures in the mid 30s Tuesday morning across the west may support some potential for a possible light rain and snow mix, though will need to see what temperatures aloft do. Right now a mix would be more favored to our west. Highs generally in the 50s are favored through mid-week. Afterwards models show a wide spread of solutions. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 213 PM CDT Sun Oct 1 2017 Surface low pressure will move across central North Dakota today. Scattered to numerous rain showers will continue west before ending south to north this evening. There remains a chance of thunderstorms central, some strong to severe with large hail and damaging winds. KBIS and KJMS will see the best chance for this. Areas of MVFR ceilings will continue southwest and east until this evening when the dry air moves in. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Oct 1, 3:31 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 331 PM CDT Sun Oct 1 2017 NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-022045- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 331 PM CDT Sun Oct 1 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms across central North Dakota this afternoon and early evening. A few thunderstorms could be severe. The greatest chance for severe storms will be across south central North Dakota and the James River Valley. Quarter size hail, damaging winds to 60 mph, and dangerous lightning are the primary threats. However, a tornado threat is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across south central North Dakota and the James River Valley this afternoon. NDZ001-002-009-010-017>020-031>034-040>045-022045- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 331 PM CDT Sun Oct 1 2017 /231 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 1, 2:36 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
236 PM CDT SUN OCT 1 2017
NDZ045-046-012015-
Sioux ND-Emmons ND-
236 PM CDT SUN OCT 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES UNTIL 315 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Fort Yates, moving northeast at 20 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Fort Yates, Cattail Recreation Area and Beaver Bay Recreation Area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4612 10088 4630 10046 4603 10021 4594 10049
4595 10077
TIME...MOT...LOC 1936Z 221DEG 18KT 4601 10068
JONESThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:31 PM CDT | Special Weather Statement | BIS | Renville | 14 min |
| Oct 1, 2:36 PM CDT | Special Weather Statement | BIS | Emmons | 39 min |
| Oct 1, 4:35 PM CDT | Special Weather Statement | BIS | Kidder, Wells | 25 min |
| Oct 1, 4:43 PM CDT | Special Weather Statement | BIS | Logan, McIntosh | 47 min |
| Oct 1, 5:32 PM CDT | Special Weather Statement | BIS | Logan | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.